Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 69, NWS Topeka, KS

August 16, 2007Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2007, 8:00 PM CDT for Jefferson County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2007, 8:00 PM CDT (01:00 UTC)
Expired
Aug 16, 2007, 8:22 PM CDT
In force
22 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
2048 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 170100
SVRTOP
KSC087-170130-
/O.NEW.KTOP.SV.W.0069.070817T0100Z-070817T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 830 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRANTVILLE...OR ABOUT 9 MILES EAST OF TOPEKA...MOVING EAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  PERRY STATE PARK...
  PERRY LAKE...
  PERRY...
  WILLIAMSTOWN...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3916 9557 3904 9556 3903 9531 3923 9541

$$
2 follow-up statements
000 
WWUS53 KTOP 170112
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT THU AUG 16 2007

KSC087-170130-
/O.CON.KTOP.SV.W.0069.000000T0000Z-070817T0130Z/
JEFFERSON-
812 PM CDT THU AUG 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTH WESTERN JEFFERSON COUNTY...

AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES WEST OF PERRY...OR ABOUT 13 MILES EAST OF TOPEKA...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
PERRY...PERRY LAKE AND WILLIAMSTOWN.

FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A 
BASEMENT AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3915 9554 3905 9550 3904 9532 3922 9540

$$
000 
WWUS53 KTOP 170122
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT THU AUG 16 2007

KSC087-170131-
/O.CAN.KTOP.SV.W.0069.000000T0000Z-070817T0130Z/
JEFFERSON-
821 PM CDT THU AUG 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON COUNTY 
HAS BEEN CANCELLED...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
STORM WHICH PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER 
CAPABLE OF PRODUCING SEVERE WEATHER. THEREFORE THE WARNING HAS BEEN 
CANCELED. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3915 9554 3905 9550 3904 9532 3922 9540

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:54 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 16, 3:54 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT THU AUG 16 2007

.DISCUSSION...

FRONTAL BOUNDARY HAS MOVED SLOWLY TO NEAR INTERSTATE 70 THIS
AFTERNOON. MCV MOVING ALONG THE NORTHERN BORDER THIS AFTERNOON ALONG
WITH SHOWERS MOVING MAINLY EAST ALONG THE NEBRASKA BORDER. COOLER
TEMPERATURES AND REINFORCING OUTFLOW BOUNDARIES HAVE BEEN MOVING
SOUTH OUT OF NEBRASKA. GOOD BAROCLINIC ZONE ALONG THE FRONT WITH
MID TO UPPER 90S TO ITS SOUTH WITH MID TO UPPER 80S TO THE NORTH.
600 TO 1000 J/KG OF CAPE WITH 0-3KM HELICITY OF 150 TO 160. COULD
SEE MORE IN THE WAY OF ISOLATED THUNDERSTORMS ALONG THE BOUNDARY
THIS EVENING. STORMS HAVE DEVELOPED NEAR THE RDA THIS AFTERNOON AND
MAY SAG SOUTH WITH TIME AS THEY SLOWLY MOVE EAST. ACTIVITY SHOULD
DIMINISH LATER TONIGHT AS MCV MOVES EAST INTO MISSOURI. LOW
LEVEL MOISTURE HAS INCREASED ACROSS MOST OF THE CWA THIS AFTERNOON
AND EXPECT TO SEE SOME LOCALLY HEAVY RAINFALL WITH THE STORMS.
850-300 MB THICKNESS SUGGESTS A EAST SOUTHEAST MOVEMENT.

FOR FRIDAY...FRONTAL BOUNDARY MOVES NORTH INTO SOUTHERN NEBRASKA BY
THE AFTERNOON HOURS. NOT MUCH IN THE WAY OF FORCING DURING THE
DAYTIME FRIDAY WITH LITTLE IN THE WAY OF FORCING. REMNANTS OF TD
ERIN TO REMAIN SOUTH OF THE CWA DURING THE DAY ON FRIDAY. HIGHS WILL
BE A TAD LOWER WITH THE DEEPER MOISTURE AND SOME AFTERNOON CU.

53

MAIN QUESTION FOR THE WEEKEND IS THE PROGRESSION AND INTENSITY OF
THE REMNANTS OF ERIN. MODELS ARE OBVIOUSLY VARYING IN THIS
AREA...BUT SEVERAL SOLUTIONS BRING A SIGNIFICANT PORTION NORTHEAST
INTO SOUTHERN KANSAS BY EARLY SATURDAY EVENING AND LINGERING IN THE
AREA THROUGH AT LEAST SUNDAY EVENING. WILL KEEP BEST POPS IN
SOUTHEASTERN AREAS WHERE MOISTURE AND FORCING APPEAR MOST LIKELY TO
BE THE GREATEST. RAIN-COOLED LOW LEVELS ALSO COME NORTHEAST INTO
THESE SAME AREAS SO KEPT COOLEST HIGHS HERE AS WELL...BUT RAIN
CHANCES AND TEMPS COULD BE FAR TOO LOW AND HIGH RESPECTIVELY IN A
MORE INTENSE REMNANT SCENARIO.

FOR NEXT WEEK...THE UPPER HIGH SHIFTS INTO THE SOUTHEASTERN CONUS
WITH UPPER WAVES PASSING OVER THE NORTHWESTERN CONUS. WILL NEED TO
KEEP AN EYE ON A COLD FRONT THAT WILL TRY TO SINK SOUTHEAST INTO THE
AREA...BUT CONFIDENCE ON WHEN AND IF THIS WILL HAPPEN IS RATHER LOW.
WILL HAVE SOME SMALL POPS FOR MUCH OF THE AREA FOR MOST OF THE
TUESDAY NIGHT THROUGH THURSDAY PERIODS FOR THIS POSSIBILITY.
TEMPERATURES SHOULD BE SOMEWHAT ABOVE NORMAL BUT AM NOT EXPECTING
TRIPLE DIGITS TO BE COMMON.

65

&&

.AVIATION...

FOR THE 18Z TAFS...BOUNDARY RELATIVELY STATIONARY ALONG NE/KS BORDER
PRIMARY CONCERN WITH THIS ISSUANCE. FRONT NOT EXPECTED TO MOVE AS
FAR SOUTH AS MODELS DEPICT...BUT WITH BOUNDARY IN THE VICINITY AND
WEAK MCV OVER SOUTH CENTRAL NE...KEPT CB FOR AFTERNOON HOURS AT EACH
TOP/FOE/MHK. WINDS GENERALLY LIGHT AND VARIABLE...MORE OF A SW
COMPONENT AT EACH TOP/FOE THIS AFTERNOON AHEAD OF FRONT...MORE NE AT
MHK...BUT SOMEWHAT VARIABLE NEVERTHELESS. GRADUALLY INCREASE IN
SPEED OUT OF THE SOUTH BY 14/15Z TOMORROW MORNING AS FRONT LIFTS
NORTHWARD. VFR CONDITIONS THROUGHOUT THE PERIOD OUTSIDE OF ANY
CONVECTIVE ACTIVITY...POTENTIAL FOR A BIT OF HAZE OVERNIGHT...BUT
POSSIBLE REDUCTION IN VIS NOT ENOUGH TO INCLUDE.

99

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 16, 4:52 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT THU AUG 16 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-172115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
452 PM CDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA...BUT MAINLY
ALONG INTERSTATES 70 AND 35 AND MAINLY DURING THE EVENING HOURS.
HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS TO AROUND 50 MPH...AND
LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN TO EAST CENTRAL KANSAS SATURDAY
AFTERNOON...THEN OVERSPREAD THE AREA FROM SATURDAY NIGHT THROUGH
MONDAY NIGHT...AND RETURN TO MUCH OF NORTH CENTRAL AND NORTHEAST
KANSAS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Aug 16, 5:54 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             3 S TOPEKA              39.00N 95.68W
08/16/2007  E1.00 INCH       SHAWNEE            KS   PUBLIC

            SOUTH SIDE OF TOPEKA AT PAULINE

&&

BYRNE
Local storm report, Aug 16, 5:59 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     3 S TOPEKA              39.00N 95.68W
08/16/2007  E80 MPH          SHAWNEE            KS   LAW ENFORCEMENT

            80 MPH WINDS REPORTED IN PAULINE AND 72 KNOTS MEASURED ON
            SAWS BY ATC PERSONNEL FORBES FIELD.

&&

BYRNE
Special weather statement, Aug 16, 6:33 PM CDT, 1 hour 27 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT THU AUG 16 2007

KSZ039-040-170000-
DOUGLAS-SHAWNEE-
633 PM CDT THU AUG 16 2007

THROUGH 700 PM CDT...A THUNDERSTORM WILL MOVE SLOWLY EAST AT 5 TO 10
MPH ACROSS PORTIONS OF SOUTHEAST SHAWNEE AND AND EXTREME WESTERN
DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS
OF 40 TO 50 MPH. RURAL AREAS EAST OF BERRYTON AND NORTH OF RICHLAND
WILL BE AFFECTED BY THIS STORM.
Local storm report, Aug 16, 6:41 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     3 S TOPEKA              39.00N 95.68W
08/16/2007  M83 MPH          SHAWNEE            KS   LAW ENFORCEMENT

            WIND MEASURED ON SAWS INSTRUMENTATION AT FORBES FIELD.
            STRONG WINDS BLEW OUT TOWER CAB DOOR.

&&

KAYS
Local storm report, Aug 16, 6:50 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     7 N MERIDEN             39.29N 95.57W
08/16/2007                   JEFFERSON          KS   PUBLIC

            3 INCH LIMBS BLOWN DOWN AND A BARBECUE GRILL BLOWN OVER.

&&

BYRNE
Local storm report, Aug 16, 7:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     7 N MERIDEN             39.29N 95.57W
08/16/2007                   JEFFERSON          KS   PUBLIC

            WINDS ESTIMATED 60 TO 70 MPH PRODUCED DAMAGE TO SHOP AND
            BARN DOORS...BLEW A CAR PORT OVER...BLEW ANOTHER SHED
            THAT WAS ANCHORED AND TIED DOWN 25 FEET FROM ITS ORIGINAL
            POSITION...CHILD PLAY FORT WAS BLOW OVER AND TREE LIMBS
            ESTIMATED TO BE 6 TO 10 INCHS IN DIAMETER BLOWN DOWN.

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:37 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.